Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 75, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2022, 10:28 PM CDT for 5 counties in Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2022, 10:28 PM CDT (03:28 UTC)
- Expired
- May 17, 2022, 11:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 10:39 PM CDT | HAIL 1 | Larned, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 17, 8:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1888 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2638 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
152
WUUS53 KDDC 180328
SVRDDC
KSC047-083-135-145-185-180400-
/O.NEW.KDDC.SV.W.0075.220518T0328Z-220518T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1028 PM CDT Tue May 17 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ness County in west central Kansas...
Northeastern Hodgeman County in southwestern Kansas...
Pawnee County in south central Kansas...
Northwestern Stafford County in south central Kansas...
Northwestern Edwards County in south central Kansas...
* Until 1100 PM CDT.
* At 1027 PM CDT, severe thunderstorms were located along a line
extending from near Radium to near Jetmore, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Radium.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9879 3803 9996 3827 10001 3831 9903
3826 9903 3826 9881
TIME...MOT...LOC 0327Z 288DEG 5KT 3816 9895 3815 9995
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER2 follow-up statements
152
WWUS53 KDDC 180345
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1045 PM CDT Tue May 17 2022
KSC047-083-135-145-185-180400-
/O.CON.KDDC.SV.W.0075.000000T0000Z-220518T0400Z/
Ness KS-Hodgeman KS-Pawnee KS-Stafford KS-Edwards KS-
1045 PM CDT Tue May 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN NESS...NORTHEASTERN HODGEMAN...PAWNEE...NORTHWESTERN
STAFFORD AND NORTHWESTERN EDWARDS COUNTIES...
At 1044 PM CDT, severe thunderstorms were located along a line
extending from near Radium to near Jetmore, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gray, Larned, Burdett, Hanston, Garfield, Rozel, Ash Valley, Radium,
Sanford and Frizell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9879 3810 9989 3827 9989 3831 9903
3826 9903 3826 9881
TIME...MOT...LOC 0344Z 288DEG 5KT 3815 9892 3814 9992
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER673
WWUS53 KDDC 180354
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1054 PM CDT Tue May 17 2022
KSC047-083-135-145-185-180404-
/O.EXP.KDDC.SV.W.0075.000000T0000Z-220518T0400Z/
Ness KS-Hodgeman KS-Pawnee KS-Stafford KS-Edwards KS-
1054 PM CDT Tue May 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS...
NORTHEASTERN HODGEMAN...PAWNEE...NORTHWESTERN STAFFORD AND
NORTHWESTERN EDWARDS COUNTIES WILL EXPIRE AT 1100 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, southwestern and west central Kansas. A Severe
Thunderstorm Watch also remains in effect until 400 AM CDT for south
central Kansas.
LAT...LON 3804 9879 3810 9989 3827 9989 3831 9903
3826 9903 3826 9881
TIME...MOT...LOC 0354Z 288DEG 5KT 3815 9891 3814 9991
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:19 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 17, 6:19 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 619 PM CDT Tue May 17 2022 ...Severe Thunderstorms possible across North Central Kansas early Tonight... .MESOSCALE DISCUSSION... Issued at 614 PM CDT Tue May 17 2022 Key Messages... Strong to severe thunderstorms possible early tonight northeast of a Garden City to Dodge City line as a cold front crosses north central and west central Kansas. Convection over the last hour has been increasing along a cold front which extended from near Tribune to Colby to the Nebraska border at 6pm. This developing line of storms will move southeast early this evening with the primary hazards being wind gusts of 60 to 70 mph along with hail up to the size of two inches. Technical Discussion... Over the past hour convection has quickly increased in coverage along a surface boundary from near Tribune to Colby to the Nebraska border as moisture convergence along this boundary increases and mid level forcing improves based on 850mb and 700mb frontogenesis improves based on SPC Mesoscale Analysis. Strong gusty winds still look to be the main hazards this evening based on downdraft cape, high LCLs and inverted V forecast soundings. There is a chance for a few pockets of hail early in the event with hail up to two inches possible between 7 pm and 9 pm. The area that appears to have the highest probability for severe weather between 7 pm and midnight will be north of the 700mb 11-13C temperature gradient and along/near the 0-1km that-e ridge axis that is currently forecast to Lane and Trego Counties southeastward to Stafford County. && .SHORT TERM...(This evening through Wednesday) Issued at 507 PM CDT Tue May 17 2022 A few thunderstorms will be possible again tonight as a weak shortwave moves through the westerly flow above western Kansas. The best chance will be across northern portions of the CWA but a few isolated thunderstorms could also form farther south and into central Kansas. The atmosphere will be unstable leading to the strongest storms to be capable of producing large hail and damaging winds being the main concern. This shortwave will also help push a cold front through the area overnight. This will shift southerly winds to the north with an increase in speed after fropa. Northerly winds continue tomorrow with a few high level clouds. As for temperatures, lows tonight are expected to range form the mid 50s across west central Kansas to mid 60s across south central Kansas. Highs tomorrow will range from the low 80s north to upper 80s south. .LONG TERM...(Wednesday night through Tuesday) Issued at 507 PM CDT Tue May 17 2022 Another chance of thunderstorms will be possible Wednesday afternoon as yet another weak shortwave moves through the area. The best chance of precipitation will be across far western Kansas in the evening before the storms decay as they trek eastward. A cold front will then push through the CWA Thursday night into Friday morning bringing much cooler air to western Kansas. Ensemble models bring a disturbance through the area Saturday as the upper level long wave trough digs into the Plains. This will bring a chance of precipitation to western Kansas, otherwise expect an increase in cloudiness. The remainder of the weekend looks dry with extended models suggesting another storm system moving through the area early next week. As for temperatures, highs Thursday look to soar into the upper 90s to around 100 degrees with a cool down into the 70s Friday. Even cooler air is expected Saturday with highs only reaching into the 60s. We then rebound into the 70s Sunday with 70s to lower 80s on Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 507 PM CDT Tue May 17 2022 A few thunderstorms are expected to form this evening and may effect the TAF sites. If this occurs, periods of MVFR conditions will be possible. Otherwise expect VFR conditions to prevail. Winds will be from the south, shifting to the north and increasing in speed as a cold front moves through the area. These northerly winds continue through tomorrow. && .FIRE WEATHER... Issued at 220 AM CDT Tue May 17 2022 A cold front is expected to move through the area early Thursday with strong northerly winds being felt across western Kansas late morning through the afternoon. In addition, dry air will envelop far western Kansas by the afternoon with relative humidity dipping into the teens and single digits. The combination of these two features will increase fire danger across far western Kansas. A Fire Weather Watch has been issued to account for this. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 86 58 97 / 30 0 10 0 GCK 58 86 56 97 / 30 0 10 0 EHA 59 86 58 98 / 10 10 20 0 LBL 59 87 58 98 / 10 10 10 0 HYS 61 83 58 95 / 40 0 0 0 P28 64 88 62 98 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ061-074-084. && MESOSCALE...Burgert SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42 FIRE WEATHER...Hovorka_42
Hazardous weather outlook, May 17, 2:42 AM CDT, 19 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 242 AM CDT Tue May 17 2022 KSZ030-031-043>046-061>066-074>081-084>090-180745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 242 AM CDT Tue May 17 2022 /142 AM MDT Tue May 17 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tuesday. Day 1 Discussion ---------------- Elevated fire danger is expected near the Oklahoma border Tuesday afternoon. Isolated thunderstorms are expected Tuesday afternoon and evening, with coverage favoring the northeast zones and during the evening hours. Any storm that develops will be capable of large hail and damaging winds, but coverage is expected to be limited. Day 1 Hazards ------------- * Fire weather: Elevated risk * Severe thunderstorm wind/hail: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. Days 2-7 Discussion ------------------- Another round of thunderstorms is expected to arrive from Colorado Wednesday evening, with more marginally severe wind gust potential. Unseasonably hot afternoon temperatures are expected Thursday, with record or near record highs expected. A strong cold front will bring strong north winds Thursday night through early Friday, followed by dramatically cooler air Friday and Saturday. Days 2-7 Hazards ---------------- * Wednesday - Fire weather: Elevated risk - Severe thunderstorm wind/hail: Limited risk * Thursday - Fire weather: Significant risk * Friday No hazards. * Saturday No hazards. * Sunday No hazards. * Monday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly northeast of Dodge City Tuesday evening. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Turner
In the hours before
Special weather statement, May 17, 6:33 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
633 PM CDT Tue May 17 2022
KSZ061-062-180000-
Kearny KS-Hamilton KS-
633 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of northeastern
Hamilton and northwestern Kearny Counties through 700 PM CDT/600 PM
MDT/...
At 633 PM CDT/533 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Kendall, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3799 10171 3818 10169 3820 10132 3793 10135
TIME...MOT...LOC 2333Z 274DEG 12KT 3808 10159
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, May 17, 7:55 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
755 PM CDT Tue May 17 2022
KSZ030-031-180200-
Trego KS-Ellis KS-
755 PM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of Trego and northern
Ellis Counties through 900 PM CDT...
At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smith Center to near Woodston to 6 miles
north of Collyer. Movement was southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wakeeney and Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.
&&
LAT...LON 3901 9904 3877 9996 3904 10015 3913 10015
3913 9904
TIME...MOT...LOC 0055Z 321DEG 16KT 3973 9875 3942 9902 3913 10010
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, May 17, 8:59 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
859 PM CDT Tue May 17 2022
KSZ030-031-045-046-180300-
Rush KS-Trego KS-Ellis KS-Ness KS-
859 PM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of northern Ness, Trego,
northern Rush and Ellis Counties through 1000 PM CDT...
At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Emmeram to 13 miles north
of Utica. Movement was southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Emmeram around 900 PM CDT.
Other locations in the path of these storms include Arnold and
Ransom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.
&&
LAT...LON 3866 9903 3849 10007 3870 10018 3870 10015
3913 10015 3913 9904
TIME...MOT...LOC 0156Z 316DEG 19KT 3902 9902 3884 10017
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERLocal storm report, May 17, 9:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM HAIL 2 N HAYS 38.90N 99.32W
05/17/2022 M0.75 INCH ELLIS KS PUBLIC
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:55 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| May 17, 8:59 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 61 min |
| May 17, 9:42 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Pawnee, Rush, Trego | 63 min |
| May 17, 10:54 PM CDT | Special Weather Statement | DDC | Pawnee, Stafford | 51 min |
| May 17, 11:33 PM CDT | Special Weather Statement | DDC | Hodgeman, Pawnee, Stafford | 57 min |
| May 18, 1:49 PM CDT | Red Flag Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Morton and 4 more | 31 hr |
| May 18, 6:36 PM CDT | Special Weather Statement | DDC | Hamilton | 24 min |
| May 18, 6:52 PM CDT | Special Weather Statement | DDC | Hamilton | 23 min |
| May 18, 6:59 PM CDT | Special Weather Statement | DDC | Hamilton | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.